WESTPORT, CT (Reuters Health) - Unusual precipitates in the posterior cornea
have been observed in six HIV-infected men, according to physicians from four
"We don't know how long the precipitates had been present," Dr. Gerald W.
Zaidman told Reuters Health. "All six had been followed for many years by
retinal specialists, who were monitoring them for HIV-related retinopathy. At
some point during that period, the retinal specialists noted that a patient's
cornea looked funny, and would send him to a corneal specialist."
Through casual conversations with one another, physicians recognized that
they were each seeing the same phenomenon. "So we decided to report this
interesting, unusual and so far unexplainable finding in HIV patients,"
explained Dr. Zaidman, who is with the Westchester Medical Center in
Valhalla, New York.
The patients were asymptomatic except for one who complained of blurry
vision, Dr. Zaidman and associates report in the October issue of
Ophthalmology. Although four patients had documented systemic cytomegalovirus
infection, none had any history of CMV retinitis.
The precipitates were light brown to gray-white, round and reticular in
shape, and localized to the posterior cornea at the level of the Descemet
membrane. Perilimbal precipitates were the largest, while the more centrally
located ones were smaller and less dense. Topical steroid treatment was
administered in two patients, but the precipitates remained stable in all
patients during followup ranging from 3 to 18 months.
The multicenter team theorizes that the precipitates may represent the direct
deposition of viral particles or immune complexes. They could also be due to
toxicity of medications, either singly or in combination.
"We're under the assumption that as more people with AIDS survive for longer
periods of time, that we'll probably see more patients like this," Dr.
"HIV is a relatively new pathogen," the authors remind readers.
Manifestations of infection are evolving as the course of the disease changes
in response to new medications, while the medications themselves probably
have long-term side effects that remain to be elucidated. They stress that
clinicians should be "on the lookout for the corneal precipitates...or any
other new manifestation of this virus."
J Gen Intern Med 2001;16:583-589.